Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On Pellet$ '$s Theorem for a class of lacunary polynomials

Author: A. Melman
Journal: Math. Comp. 85 (2016), 707-716
MSC (2010): Primary 12D10, 15A18, 30C15
Published electronically: July 6, 2015
MathSciNet review: 3434877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An important tool to separate zeros of a polynomial according to their moduli without actually computing them is Pellet's theorem, which unfortunately places severe restrictions on the polynomial's coefficients. We show that for a class of lacunary polynomials much better results can be obtained by rewriting a polynomial as a matrix polynomial.

References [Enhancements On Off] (What's this?)

  • [1] Dario A. Bini, Vanni Noferini, and Meisam Sharify, Locating the eigenvalues of matrix polynomials, SIAM J. Matrix Anal. Appl. 34 (2013), no. 4, 1708-1727. MR 3144796,
  • [2] S. Gerschgorin, Über die Abgrenzung der Eigenwerte einer Matrix. Izv. Akad. Nauk SSSR, Ser. Fiz.-Mat., 6 (1931), 749-754.
  • [3] Roger A. Horn and Charles R. Johnson, Matrix Analysis, Cambridge University Press, Cambridge, 1985. MR 832183 (87e:15001)
  • [4] Morris Marden, Geometry of Polynomials, Second edition. Mathematical Surveys, No. 3, American Mathematical Society, Providence, R.I., 1966. MR 0225972 (37 #1562)
  • [5] A. Melman, Implementation of Pellet's theorem, Numer. Algorithms 65 (2014), no. 2, 293-304. MR 3160754,
  • [6] A. Melman, Generalization and variations of Pellet's theorem for matrix polynomials, Linear Algebra Appl. 439 (2013), no. 5, 1550-1567. MR 3067822,
  • [7] M. A. Pellet, Sur un mode de séparation des racines des équations et la formule de Lagrange.
    Bull. Sci. Math., 5 (1881), 393-395.
  • [8] Françoise Tisseur and Karl Meerbergen, The quadratic eigenvalue problem, SIAM Rev. 43 (2001), no. 2, 235-286. MR 1861082 (2002i:65042),
  • [9] Richard S. Varga, Geršgorin and His Circles, Springer Series in Computational Mathematics, vol. 36, Springer-Verlag, Berlin, 2004. MR 2093409 (2005h:15002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 12D10, 15A18, 30C15

Retrieve articles in all journals with MSC (2010): 12D10, 15A18, 30C15

Additional Information

A. Melman
Affiliation: Department of Applied Mathematics, School of Engineering, Santa Clara University, California 95053

Received by editor(s): April 14, 2014
Received by editor(s) in revised form: August 26, 2014
Published electronically: July 6, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society